Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 5, 2021, 9:50 PM MDT for Davis County, Weber County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 9:50 PM MDT (03:50 UTC)
- Expired
- Aug 5, 2021, 10:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.00 in
- Wind
- 55
Counties Davis County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 30 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 4199 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
029
WWUS85 KSLC 060350
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
950 PM MDT Thu Aug 5 2021
UTZ101>105-108-110-060430-
Salt Lake Valley UT-Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
950 PM MDT Thu Aug 5 2021
...Showers with gusty winds will impact portions of
Weber...southeastern Box Elder...northwestern Salt
Lake...Davis...west central Morgan and northeastern Tooele Counties
through 1030 PM MDT...
At 949 PM MDT, Doppler radar was tracking a an area of showers
capable of producing gusty winds near Great Salt Lake South of the
Causeway, or 20 miles west of Hill Air Force Base, moving northeast
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ogden, Layton, Farmington, Brigham City, Morgan, Hill Air Force Base,
Roy, Clearfield, Kaysville, Syracuse, Clinton, North Ogden, South
Ogden, Centerville, Washington Terrace, Riverdale, Hooper, South
Weber, West Bountiful and Perry.
This includes the following highways...
Interstate 15 between mile markers 319 and 363.
Interstate 84 between mile markers 82 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 11240 4132 11277 4154 11196 4102 11160
TIME...MOT...LOC 0349Z 242DEG 32KT 4108 11236
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
MTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:25 PM MDT, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 5, 4:25 PM MDT, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 425 PM MDT Thu Aug 5 2021 .SYNOPSIS...A few strong thunderstorms are possible across northwest Utah this afternoon and evening. A cold front will cross the state Friday...bringing a significant area of smoke into the region. Smoke will remain in place through at least Saturday morning. && .SHORT TERM (Through 12Z/6AM Sunday)...An upper trough currently noted on satellite and 500mb analysis over the NorCal region will continue to move east to northeast across the northern Great Basin through the overnight hours. Ahead of this trough, and the associated frontal boundary, a jet core aloft combined with shortwave disturbances will allow for isolated thunderstorms to fire across northern Utah during the remainder of the evening hours and translate eastward across the northern Wasatch Front/ Cache Valley overnight. Outside of isolated gusty outflow winds, minimal impacts are anticipated with these storms. Low level flow ahead of the aforementioned frontal boundary will remain enhanced through the evening and overnight hours, however, the extent of the winds will be mainly confined to the higher terrain. The enhanced winds, the highest of which are currently located over the West Desert of Utah, will translate eastward tomorrow as the frontal boundary slowly pushes south and east during the late morning and afternoon hours. Given the recent trend in precipitation and fuel moisture response across the region, minimal fire weather concerns exists although dry and windy conditions prevail. As far as the post frontal environment goes, somewhat breezy conditions are expected in the wake of the boundary in addition to cooler temperatures across the northern half of Utah and southwest Wyoming. Gusts to 20 to 25 mph will be possible across portions of northern Utah, but not much greater as the core of the strongest winds aloft translates farther downstream. Temperatures across mainly the northern half of Utah and southwest Wyoming will fall by up to 15 degrees as highs drop into the low to mid 80s. It is unlikely that a similar change will be seen across southern Utah, but a decrease of up to 5 degrees for the high temperature is likely, with minimal change across the eastern half of Utah. The other main impact associated with the passage of this frontal boundary and shift of winds will be closely tied to a substantial increase in wildfire smoke advected from the West Coast states. Current runs of the HRRR near surface/ vertically integrated smoke shows concentrations approaching 100 micrograms and 300-350 micrograms respectively. Either way, we should see some rather widespread smoke across much of Utah and southwest Wyoming during the day tomorrow which may inhibit heating of the surface. High temperature forecasts have been adjusted with this in mind. This smoke is likely to linger through Saturday, especially across southern and eastern Utah as northerly flow increases overhead. Looking forward through the first half of the weekend, a temporary building of high pressure will take place across the area and bring an increasing temperature trend while maintaining dry conditions. .LONG TERM (After 12Z/6AM Sunday)...Northwest flow behind the exiting shortwave trough will transition to more zonal flow as another incoming wave wave passes just to the north of the forecast area through Idaho and Montana. Nearly all ensemble members limit the amplitude of the trough, and as a result, this system will likely have little impact beyond increased wind speeds across northern Utah on Monday through Wednesday. Very weak upper level flow and a developing area of high pressure will begin to build on Tuesday as the trough departs well to the east. While there will be little gradient to drive any noteworthy moisture transport into the state, values of precipitable water may begin to creep northward into southern Utah beginning Tuesday afternoon. There is considerable disagreement as to the extent of the moisture, though there is currently consensus that central and northern Utah will remain dry. Temperatures across the forecast area will continue to run at or just below average for the remainder of the period. && .AVIATION...KSLC...VFR Conditions are expected to continue through this evening and overnight. South winds will continue through the evening, with the possibility of showers producing a brief period of gusty winds with erratic direction changes. A cold front will move through Friday morning, switching winds to the northwest between 14- 15Z. Wildfire smoke will increase as the front moves through, likely resulting in visibility dropping into MVFR range. Conditions should improve, returning to VFR by by 18Z, though potential exists for clearing to be slow and visibility to remain at 6-8SM into Wednesday night. Rest of Utah and southwest Wyoming...Gusty south/southwest winds are expected to continue through southwest Wyoming and Utah through 04Z. Isolated to scattered showers and thunderstorms are expected until late Thursday for northwestern Utah through southwest wyoming. Gusty outflow winds will be the main threat with little precipitation expected. A cold front will move into northwest Utah early Friday, bringing the potential for strong and gusty winds, along with an increased potential for strong low-level wind shear at the time of frontal passage. Wildfire smoke reducing visibility to MVFR is expected from western Utah through southwest Wyoming, including all areas along the Wasatch Front, from late morning into the afternoon. Further south, MVFR visibility is possible beginning late Friday afternoon. && .FIRE WEATHER...A mid to upper level trough moving northeast across the northern Great Basin will continue to generate enhanced, dry southwesterly flow across the area. These enhanced winds will continue through the overnight hours as the associated frontal boundary pushes into Utah, although stronger winds will largely be confined to the higher terrain during the overnight hours. By the early to mid morning hours, the frontal boundary is anticipated to begin moving into the Wasatch Front, pushing farther south and east through the day. Behind the boundary, a shift to northwesterly winds is anticipated while remaining rather breezy. Additionally, a return to more seasonal temperatures is expected. Given the dry, post frontal environment, expecting minimal changes in the minimum RH values during the day for much of Utah and southwest Wyoming. However, across northern Utah, should see minimum RH values rising into the upper teens to mid 20 percent as more notable cooling occurs. High pressure will temporarily build back into the region through the weekend, bringing continued dry conditions across the area. Breezy conditions will linger through the latter half of the weekend, however, the extent of the higher winds should be confined to the higher terrain. Additionally, an increasing temperature trend will allow daytime minimum RH values to decrease through the weekend. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...Red Flag Warning from noon to 8 PM MDT Friday for WYZ277. && SHORT TERM...Webber LONG TERM...Wessler AVIATION...Wessler FIRE WEATHER...Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 5, 9:16 AM MDT, 12 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Salt Lake City UT 916 AM MDT Thu Aug 5 2021 UTZ101>131-WYZ021-061300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 916 AM MDT Thu Aug 5 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms are expected across Box Elder and Tooele Counties this afternoon, shifting eastward toward the Wasatch Front this afternoon. The main threats with this thunderstorms will be gusty, microburst winds, small hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Smoke from western wildfires will reduce visibility and decrease air quality behind the cold front Friday into early Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 5, 6:12 PM MDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
612 PM MDT Thu Aug 5 2021
UTZ101-060100-
Great Salt Lake Desert and Mountains UT-
612 PM MDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of western Box Elder and
western Tooele Counties through 700 PM MDT...
At 611 PM MDT, Doppler radar indicated a broad area of showers
capable of producing gusty winds along a line extending from near
Juniper to near Utah Test and Training Range South. Movement was
east at 10 mph. Automated weather observing stations reported wind
gusts to 55 mph in Lucin and over the Bonneville Salt Flats.
HAZARD...Wind gusts of 40 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wendover, Park Valley, Dugway Proving Ground Test Range, Utah Test
and Training Range North, Clive, Utah Test and Training Range South,
Knolls, Great Salt Lake North of the Causeway, Etna, Grouse Creek,
Lynn, Bonneville Salt Flats, Locomotive Springs, Lucin and Rosette.
This includes the following highways...
Interstate 80 in Utah between mile markers 0 and 57.
Utah Route 30 between mile markers 0 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4197 11284 4019 11303 4014 11405 4196 11404
TIME...MOT...LOC 0011Z 266DEG 8KT 4197 11307 4038 11341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MTSpecial weather statement, Aug 5, 7:36 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
736 PM MDT Thu Aug 5 2021
UTZ101>105-107-108-110-060215-
Salt Lake Valley UT-Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Tooele and Rush Valleys UT-Cache Valley/Utah Portion UT-
Great Salt Lake Desert and Mountains UT-
736 PM MDT Thu Aug 5 2021
...Showers with gusty winds will impact portions of western Weber...
western Cache...eastern Box Elder...northwestern Salt Lake...Davis
and northeastern Tooele Counties through 815 PM MDT...
At 735 PM MDT, Doppler radar indicated showers capable of producing
gusty winds along a line extending from 9 miles southwest of Howell
to 8 miles northeast of Skull Valley. Movement was northeast at 25
mph. Wind gusts to 40 mph have been observed at Promontory Point and
Clinton.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, West Valley City, Ogden, Layton, Logan, Murray,
Tooele, Farmington, Brigham City, Grantsville, Tremonton, Hill Air
Force Base, Cache, West Jordan, Taylorsville, Roy, Clearfield,
Kaysville, Syracuse and South Salt Lake.
This includes the following highways...
Interstate 15 between mile markers 307 and 315, and between mile
markers 324 and 390.
Interstate 84 between mile markers 30 and 89.
Interstate 80 in Utah between mile markers 58 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4195 11185 4065 11191 4042 11299 4167 11290
TIME...MOT...LOC 0135Z 226DEG 22KT 4168 11257 4055 11265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Aug 5, 9:50 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
950 PM MDT Thu Aug 5 2021
UTZ101>105-108-110-060430-
Salt Lake Valley UT-Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
950 PM MDT Thu Aug 5 2021
...Showers with gusty winds will impact portions of
Weber...southeastern Box Elder...northwestern Salt
Lake...Davis...west central Morgan and northeastern Tooele Counties
through 1030 PM MDT...
At 949 PM MDT, Doppler radar was tracking a an area of showers
capable of producing gusty winds near Great Salt Lake South of the
Causeway, or 20 miles west of Hill Air Force Base, moving northeast
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ogden, Layton, Farmington, Brigham City, Morgan, Hill Air Force Base,
Roy, Clearfield, Kaysville, Syracuse, Clinton, North Ogden, South
Ogden, Centerville, Washington Terrace, Riverdale, Hooper, South
Weber, West Bountiful and Perry.
This includes the following highways...
Interstate 15 between mile markers 319 and 363.
Interstate 84 between mile markers 82 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 11240 4132 11277 4154 11196 4102 11160
TIME...MOT...LOC 0349Z 242DEG 32KT 4108 11236
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MTThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:12 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 48 min |
| Aug 5, 7:36 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 39 min |
| Aug 5, 10:27 PM MDT | Special Weather Statement | SLC | Rich | 33 min |
| Aug 5, 10:33 PM MDT | Special Weather Statement | SLC | Weber | 27 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.